Hail, Madison
- When
- July 10, 10:55 PM CST
- Where
- Madison County, Norfolk
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -97.420
One inch hail stones were wind driven and pounded sidings of homes in Norfolk.
Severe thunderstorms formed along a warm front during the nighttime of July 10th over northeast Nebraska. One storm produced strong winds and wind driven hail that was as large as one inch in diameter in Norfolk in Madison County and spread into Stanton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe thunderstorms formed along a warm front during the nighttime of July 10th over northeast Nebraska. One storm produced strong winds and wind driven hail that was as large as one inch in diameter in Norfolk in Madison County and spread into Stanton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 10:31 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1131 PM CDT Mon Jul 10 2017 .SHORT TERM...(Tonight through Thursday) Issued at 237 PM CDT Mon Jul 10 2017 A short-wave trough --evident in early-afternoon water vapor imagery-- over central WY into northeast MT will translate east- southeast into the mid MO Valley overnight, ahead of a more potent impulse tracking along the International Border. Forcing for ascent attendant to the former in conjunction with low-level upslope flow will foster a band of thunderstorms across the northern High Plains this afternoon, a subset of which will likely reach portions of eastern NE and western IA late tonight into Tuesday morning. A surface front which is in the process of stalling across southeast NE and southwest IA this afternoon will lift north tonight with the best precipitation chances along and to the north of it. On Tuesday, early-day clouds could linger across portions of northeast NE into west-central IA, holding temperatures to around 90 or the lower 90s. Across the southern half of the area, stronger diabatic warming will yield highs in the mid to upper 90s. When coupled with dewpoints in the lower to mid 70s, afternoon heat indicies will approach 105 degrees. Currently, the highest probability of these values being reached is across portions of southeast NE where we will extend the heat advisory until 8 PM Tuesday. Precipitation chances should remain small owing to weakening large-scale forcing for ascent and the tendency for the surface front to re-develop north of the area. On Tuesday night into Wednesday night, an amplifying short-wave trough tracking from the ND-MN Red River Valley into the upper Great Lakes will likely foster one or more MCSs across those locations, which in turn, will aid in the southward push of a synoptic-scale front into the area. This boundary will serve as a focus for thunderstorms, especially Wednesday evening and night. Highs on Wednesday will range from lower 90s north to mid 90s south. The surface boundary will linger across the area on Thursday with a continuing chance of showers and storms. Clouds could be a bit more widespread, potentially holding afternoon highs in the mid 80s to lower 90s. .LONG TERM...(Thursday night through Monday) Issued at 237 PM CDT Mon Jul 10 2017 Latest medium-range guidance is reasonably consistent in depicting the re-establishment of a prominent ridge from the Four Corners into the lee of the Canadian Rockies late this week into early next week. These data suggest we will remain just to the east of the hottest low-level air mass attendant to the mid-level pattern with daytime highs near or slightly above seasonal normals. Isolated showers and storms will remain possible. But, in general, the chance for measurable precipitation will remain quite low. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1127 PM CDT Mon Jul 10 2017 Scattered thunderstorms are likely, mainly at KOFK to begin the TAF period but are also possible by 09z at KOMA. KLNK still looks to remain dry but storms may be just off to the north. Otherwise, VFR conditions are expected through the TAF cycle. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...Heat Advisory from noon to 8 PM CDT Tuesday for NEZ088>093. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Kern
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 837 PM CDT Mon Jul 10 2017 NEZ088>093-111545- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 837 PM CDT Mon Jul 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY Heat index readings on Tuesday afternoon may reach around 105 degrees in southeast Nebraska during the afternoon hours. A heat advisory is in effect each day. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY Hit-and-miss thunderstorms and heat index readings of 100 to 105 degrees or higher are possible through the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight or Monday. IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-111545- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- 837 PM CDT Mon Jul 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY A thunderstorm complex will move into the area tonight from the western High plains. The best chance for thunderstorms will be after midnight north of a Columbus to Blair to Harlan Iowa line. Gusty winds of 40 to 60 mph will be the main hazard with the strongest storms, but some small hail could also occur. A slight chance for thunderstorms continues through the day on Tuesday. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY Hit-and-miss thunderstorms and heat index readings of 100 to 105 degrees or higher are possible through the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight or Monday.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1112 PM CDT MON JUL 10 2017 NEZ016-017-030-031-042-110500- Madison NE-Pierce NE-Platte NE-Boone NE-Antelope NE- 1112 PM CDT MON JUL 10 2017 ...Significant Weather Advisory for MADISON...NORTHWESTERN PLATTE... SOUTHWESTERN PIERCE...ANTELOPE AND NORTHERN BOONE COUNTIES UNTIL MIDNIGHT CDT... At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm near Elgin, or 37 miles west of Norfolk, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pierce, Albion, Neligh, Battle Creek, Newman Grove, Elgin, Clearwater, Petersburg, Oakdale, Meadow Grove, Lindsay, Tilden, Humphrey, Foster, Cornlea, Loretto and Willow Creek State Recreation Area. This includes Highway 275 in Nebraska between mile markers 25 and 70. LAT...LON 4226 9830 4233 9750 4163 9747 4168 9829 TIME...MOT...LOC 0412Z 242DEG 28KT 4195 9815 KG
The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 04:54 UTC.
2 hail. Local standard time, as filed.
One inch hail stones were wind driven and pounded sidings of homes in Norfolk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713817, 713820.